Your favorite painkiller, which you may have been using for years, could be bad for your liver, if it contains high doses of acetaminophen.

The US Food and Drug Administration (FDA) is set to fully implement, starting this month, the guideline issued in 2011 that painkillers contain no more that 325 milligrams of acetaminophen.

The issue was first addressed in 2011 after reports of severe liver damage by patients who reportedly took more than the prescribed dose of an acetaminophen-containing medication within 24 hours. The patients also combined this medication with another product that contained acetaminophen, as well as consumed alcoholic beverages while on the drug.

The FDA had requested drug makers to bring down levels of acetaminophen in prescription painkillers, from up to 750 milligrams, to just 325 milligrams at the most. Drug makers were given three years to comply with this request, and U.S. health officials said that so far, more than half of the drug makers in the U.S. have done so.

The FDA said it will now withdraw approval of any prescription painkillers that contain over 325 milligrams of acetaminophen. This, however, does not affect some over-the-counter (OTC) products containing acetaminophen, although FDA officials have said the agency is not ruling out taking action against those painkillers as well, and may deal with them in a different action.

Painkillers that often contain acetaminophen are commonly prescribed for relief of pain due to acute injuries, operations or dental procedures. Strong prescription painkillers like Vicodin and Percocet fall into this category. However, many over-the-counter medications also contain acetaminophen.

"There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider," Dr. Sandra Kweder, deputy director of the Office of New Drugs in the FDA's Center for Drug Evaluation and Research, told HealthDay in 2011. "The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period."

Nearly half of all acetaminophen-related liver failure in the US is caused by accidental overdoses using painkillers with high acetaminophen content. Acetaminophen may also cause serious skin reaction in some people that, although rare, could prove fatal. Blisters, rashes, reddening of the skin, and the detachment of the epidermis, are symptoms that signal a serious reaction to acetaminophen. If suffering from these conditions, stop taking the medication and consult a doctor.

ⓒ 2021 TECHTIMES.com All rights reserved. Do not reproduce without permission.